- Fatal-shooting victim ID'd; uncle said he tried to break up fight (9/29/16)29
- Driver charged with manslaughter in crash that killed 2 (9/27/16)
- Sister: Shooting victim died a hero (9/30/16)5
- Perryville couple arrested on felony drug charges after sting operation (9/29/16)
- Perryville High principal on leave; no reason given (9/28/16)9
- Video and evidence largely confirm trooper's claims in April traffic stop shooting (9/23/16)9
- Perryville man arrested for alleged patronizing prostitution, harassment (9/23/16)6
- Animal-rescue group receives grant from rock star for spay, neuter assistance (9/28/16)1
- Cape man may lose eye after shovel beating, police say (9/25/16)2
- Monia pleads guilty to 9 counts of financial exploitation of elderly; dealings with murderer Joseph clarified (9/28/16)11
Some medicine improperly used
To the editor:
This is to put in perspective the recent warning issued by the Food and Drug Administration regarding the potential for suicidal ideas induced by antidepressant medications.
I have prescribed antidepressants to thousands of people over the past 34 years and have not noticed any such effect on my patients. However, the FDA warning does confirm in my mind what I had suspected all along. It simply means that more and more inexperienced physicians prescribe antidepressants without taking a proper personal, family and health history. They prescribe medications in higher-than-recommended starting doses, leading to severe anxiety in patients. They do not explain to the patients that these medications take four to six weeks to kick in. And they do not monitor progress closely.
Naturally, patients who are already feeling desperate before seeking help feel worse than ever within two or three days due to intolerable side effects. They experience severe anxiety induced by the medications. And, ignorant of the length of time it takes for the medications to kick in, they conclude that they must be hopeless cases. No wonder they feel suicidal.
Their feelings of hopelessness and helplessness have nothing to do with the medication itself. It has to do with the inappropriate prescribing habits and lack of proper education and monitoring of the patient.
DR. K.P.S. KAMATH